Maine, 2012Flood in Maine, March 22, 2012
March 22, 2012 · NWS CAR · 1 event in 1 county or zone
Several days of record warmth rapidly melted snow across Aroostook county while weakening the river ice. The rising river levels caused the ice to move and jam in spots during the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of record warmth rapidly melted snow across Aroostook county while weakening the river ice. The rising river levels caused the ice to move and jam in spots during the 22nd. Ice jam flooding developed along the Aroostook River during the early morning of the 22nd then continued through the afternoon while ice moved along the river. Ice jam flooding briefly occurred at both Masardis and Washburn though the jams quickly released. Minor flooding of Russell Road...which borders the river...was reported at Fort Fairfield. The bridge crossing the Aroostook River at Fort Fairfield was also closed for several hours when ice reached the bottom of the bridge. The ice at Fort Fairfield released during the late afternoon of the 22nd with falling river levels thereafter. The flooding during the 22nd was generally considered minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 22, 2:19 AM EST, 26 minutes earlier.
Area forecast discussion, Mar 22, 2:19 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
319 AM EDT THU MAR 22 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON. COOLER HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON FRIDAY UNDER A BRISK
NORTHWEST WIND.
&&
.NEAR TERM /THROUGH TONIGHT/...
ONE LAST DAY OF RECORD HIGHS ON TAP FOR NORTHERN MAINE TODAY...
TEMPERATURES WILL REACH THE LOW 70S TOWARDS THE CROWN OF MAINE BY
MIDDAY BEFORE A COLD FRONT COOLS THINGS OFF LATER IN THE DAY. DOWN
EAST WILL GET A FULL DAY OF HEATING AND AGAIN REACH AS HIGH AS THE
LOW 80S AS THE COLD FRONT WILL NOT ARRIVE UNTIL LATE AFTERNOON.
THERE IS NOT MUCH MOISTURE WITH THE FRONT AND WILL NOT GO HIGHER
THAN CHANCE POPS AND SCATTERED SHOWERS. ATTM...NOCTURNAL TSTMS ARE
MOVING ACROSS ONTARIO WITH THE FRONT. HAVE ADDED ISOLD TSTMS FOR
SOUTHERN/CENTRAL AROOSTOOK AND NORTHERN PISCATAQUIS/PENOBSCOT
COUNTIES FOR THURSDAY AFTERNOON...AS FAR SOUTH AS MILLINOCKET.
CAPE VALUES ARE EXPECTED TO BE AROUND 500 TO 800 J/KG WITH SOME
DECENT INSTABILITY ALOFT FROM H700 TOWARDS H400. HOWEVER...WILL
NEED PEAK AFTERNOON HEATING TO OVERCOME A WARM LAYER FROM H850 TO
H700. ANY STORMS ARE EXPECTED TO DISSIPATE AS THEY MOVE INTO DOWN
EAST BY EVENING. AS A RESULT...DO NOT HAVE ANY POPS FOR BANGOR AT
THIS TIME.
SKIES WILL QUICKLY CLEAR TONIGHT AND MUCH DRIER AND COOLER AIR
WILL FILTER INTO THE STATE FROM NORTH TO SOUTH. BY LATE
TONIGHT...TEMPERATURES WILL BE IN THE MID 30S IN THE CROWN TO LOW
40S DOWN EAST.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
HIGH PRESSURE CENTERED OVER CENTRAL CANADA WILL BUILD ACROSS THE
REGION ON FRIDAY UNDER A BRISK NORTHWEST WIND. MUCH COOLER FOR
FRIDAY BUT STILL TEMPERATURES ABOVE NORMAL FOR THIS YEAR. HIGH
PRESSURE RIDGE WILL CREST OVER THE STATE ON SATURDAY. USED A BLEND
OF THE GUIDANCE FOR TEMPERATURES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN FAIRLY GOOD AGREEMENT WITH LOW PRESSURE FROM THE
SOUTHEAST MOVING OFF THE MID ATLC COAST AS A STRONG COLD FRONT
APPROACHES FROM THE NORTH ON MONDAY. STILL SOME UNCERTAINTY ON THE PHASING
OF THESE TWO SYSTEMS BUT FOR NOW THEY DON'T MERGE TOGETHER UNTIL EAST
OF THE STATE. AS THE COLD FRONT MOVES THROUGH THE REGION MAY BE A
PERIOD OF RAIN AND SNOW MONDAY INTO MONDAY NIGHT. HIGH PRESSURE
THEN RETURNS FOR TUESDAY AND WEDNESDAY.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR...A SLIGHT CHANCE OF THUNDERSTORMS UP TO FL250 THIS
AFTERNOON...MOSTLY AROUND A LINE FROM HUL TOWARDS MLT.
SHORT TERM: VFR CONDITIONS FRIDAY THROUGH MONDAY. NORTHWEST WINDS
GUSTING TO 25 KTS ON FRIDAY.
&&
.MARINE...
NEAR TERM: SOME FOG IS EXPECTED TO MOVE NORTHWARD INTO THE WATERS
TODAY AHEAD OF A COLD FRONT. WINDS ARE EXPECTED TO INCREASE AHEAD
OF THE FRONT SOME GUSTS TO 20 KTS AND SEAS INCREASING UP TO 4 FT.
SHORT TERM: SMALL CRAFT CONDITIONS POSSIBLE ON FRIDAY WITH BRISK NORTHWEST
FLOW.
&&
.FIRE WEATHER...
WITH WINDS 15 TO 25 KTS, RELATIVE HUMIDITY BELOW 25 PERCENT
COMBINED WITH THE DRY CONDITIONS MAY PRODUCE RED FLAG CONDITIONS
FRIDAY AFTERNOON ACROSS MAINLY DOWNEAST. COORDINATION WITH THE
MAINE FOREST SERVICE ON POSSIBLE WATCH MAY BE WARRANTED TODAY.
&&
.HYDROLOGY...
ICE IS NOW MOVING ON MOST NORTHERN RIVERS...WITH RISING WATER
LEVELS FROM THE RAPIDLY MELTING SNOW. POSSIBLE ICE JAMS REMAIN A
CONCERN ACROSS NORTHERN RIVERS. RIVER LEVELS WILL CONTINUE TO RISE
TODAY WITH RECORD WARMTH AGAIN RAPIDLY MELTING THE SNOW. THE RISK
OF ICE JAMS WILL PERSIST ON THE NORTHERN RIVERS/STREAMS TODAY WITH
THE MOVING ICE.
&&
.CLIMATE...
NEW ALL TIME MONTH OF MARCH HIGH TEMPS WERE SET YESTERDAY AT
CAR/HUL/BGR WITH 75F/79F/83F RESPECTIVELY. THESE HAVE ALSO
SHATTERED THE PREVIOUS RECORDS FOR THE DATE. DAILY RECORD HIGH
TEMPS ARE LIKELY AGAIN TODAY...THO WILL PROBABLY TOP OUT A FEW
DEGREES COOLER...AT LEAST UP NORTH...AS A COLD FRONT SLIDES SE ACROSS
THE AREA:
CARIBOU HOULTON BANGOR
MAR 22ND 63 IN 1979 71 IN 1939 66 IN 1979
MAR MAX 75 ON MAR 21 79 ON MAR 21 83 ON MAR 21
2012 2012 2012
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MCW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...MCW
MARINE...MCW/FOSTER
FIRE WEATHER...FOSTER
HYDROLOGY...MCW/FOSTER
CLIMATE...MCW/FOSTERHazardous weather outlook, Mar 22, 1:38 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
238 AM EDT THU MAR 22 2012
MEZ001>006-010-011-015>017-029>032-230645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
238 AM EDT THU MAR 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-230645-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
238 AM EDT THU MAR 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Aroostook
- When
- March 22, 2:45 AM EST to 3:00 PM EST
- Where
- Aroostook County, 10.98 mi W of Oxbow to 2.19 mi SSE of Oxbow
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 46.413, -68.700
Generally minor ice jam related flooding occurred at several locations along the Aroostook River during the 22nd. Locations which reported flooding included Masardis...Washburn and Fort Fairfield. The most significant ice moved east of the border...into New Brunswick...during the late afternoon ending the ice jam flood threat along the river across northeast Aroostook county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, March 22, 201218 events
- High Surf in Hawaii, March 22 to 25, 201210 events
- Damaging Wind in Georgia, March 22, 2012$15,000 · 1 event
- Dense Fog in Maryland, March 22, 20127 events
- Hail and Damaging Winds in North Carolina, March 22, 2012$6,000 · 1 in hail · 5 events
- Blizzard in Alaska, March 22 to 23, 20124 events
- Flash Flooding in Mississippi, March 22, 20122 events
- Dense Fog in District of Columbia, March 22, 20121 event
- Flash Flood in Alabama, March 22, 20121 event
- Marine Thunderstorm Wind in Lake Michigan, March 22, 20121 event
- Marine Thunderstorm Wind in Lake Huron, March 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365174.